Montana, 2016

Hail and Damaging Winds in Montana, July 9, 2016

July 9, 2016 · NWS GGW · 4 events in 3 counties and zones

A moderately unstable environment combined with a moist southeasterly flow at the surface and favorable winds to allow strong to severe thunderstorms to develop and move across many portions of northeast Montana.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GGW wrote it up.

A moderately unstable environment combined with a moist southeasterly flow at the surface and favorable winds to allow strong to severe thunderstorms to develop and move across many portions of northeast Montana.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before the first event at Jul 9, 1:33 PM MST, 28 minutes earlier.

Area forecast discussion, Jul 9, 1:33 PM MST, 28 minutes before
Area Forecast Discussion
National Weather Service GLASGOW MT
233 PM MDT SAT JUL 9 2016

.SHORT TERM...for northeast Montana...tonight through Mon...

Now, as we get into the beginning of a wet weekend period, the
overall forecast thinking is similar to previous forecast
discussions, but some model disagreements and uncertainty still
exist for the timing, placement and intensity of the individual
stronger storms.

Just now at forecast issuance time, a strong and/or possibly
severe thunderstorm is about to enter the western edge of our
Petroleum County. Once again, the SPC SSEO output lined up with
this storm nearly perfectly. Expect the greatest threat of these
storms this afternoon and evening to continue along that
trajectory and include additional strong storms for our western
zones. Rain showers and strong thunderstorms are expected to march
through the remainder of our CWA tonight and overnight, much like
what happened last night. The nature of tonight's storms will be
more scattered. Model continue to have a difficult time agreeing
where most of the precipitation will be realized.

Sunday, SPC has outline part of northeast Montana for and enhanced
risk of severe thunderstorms. Even though that is just the eastern
narrow edge of our area, much of the remaining eastern two-thirds
of our CWA is outlined for a slight risk of severe thunderstorms.
Model are a bit more in agreement here with the alignment,
trajectory, timing, and placement of these storms. It should be
noted that the significant precipitation amounts that have
recently been depicted in the model solutions have back off
somewhat. Expecting these storms to emerge from central and
southern Montana, then intensify over our CWA during the mid-day
hours, then become severe as they move through our eastern CWA.
The intense 2+ inches of accumulation now seem to be favored more for
North Dakota and Saskatchewan. Tried to adjust the forecast PoPs
and QPF to reflect this thinking and model trends.

Monday, as the main upper-level circulation and colder air filters
into the area from the west, the back-side, wrap-around
precipitation will be a bit more widespread. Good amounts of rain
accumulation will continue to be possible. It should be noted that
a Lake Wind Advisory could be needed for Monday with expected
strong winds on the back-side of this system.

BMickelson

.LONG TERM...Mon night through Sat...

Update: The going forecast as described below stands, with minimal
changes. Gilchrist

Previous long term discussion: Upper low moving across the
northern plains through the early part of next week will keep
showers and thunderstorms over the region into Tuesday. Widespread
rain will be tapering off from the west as the system lifts into
Manitoba.

The remainder of the period will feature unsettled conditions
with generally west to northwest flow aloft. No strong system
indicated in the models but enough moisture and instability in the
flow for the potential for a few thunderstorms most days, with
best chances near the Canadian border. With the northwest flow
temperatures will be slightly below normal for the period.

By the end of the week, models indicating the formation of
another upper low over the Pacific Northwest with flow potentially
turning back to the southwest. Low confidence still for any
significant weather with large spread for position of this low in
the models. Ebert

&&

.AVIATION...

Flight category: mainly VFR.

Synopsis: Quiet conditions are expected through most of the day,
with sct-bkn mid and high clouds. Another round of thunderstorms
will move across the region late this afternoon through the
overnight hours tonight which could produce a brief reduction in
flight conditions and gusty winds.

Winds: Northwest 5-10kts, going northeast by early Sunday morning.

Gilchrist

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

weather.gov/glasgow
Hazardous weather outlook, Jul 9, 2:20 AM MST, 11 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
320 AM MDT SAT JUL 9 2016

MTZ016>027-059>062-100930-
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-
DANIELS-SHERIDAN-WESTERN ROOSEVELT-PETROLEUM-GARFIELD-MCCONE-
RICHLAND-DAWSON-PRAIRIE-WIBAUX-NORTHERN PHILLIPS-
SOUTHWEST PHILLIPS-NORTHERN VALLEY-EASTERN ROOSEVELT-
320 AM MDT SAT JUL 9 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...TODAY AND TONIGHT

A STRONG LOW PRESSURE SYSTEM APPROACHING FROM THE WEST WILL MEAN
THE BEGINNING OF A MORE ACTIVE PATTERN ACROSS NORTHEAST MONTANA.
SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS AFTERNOON
INTO TONIGHT. AN ISOLATED STRONGER STORM MAY PRODUCE GUSTY WINDS
AND/OR SMALL HAIL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SEVERE WEATHER IS EXPECTED LATE SUNDAY AFTERNOON AND EVENING WITH
LARGE HAIL AND DAMAGING WINDS THE PRIMARY THREATS. HEAVY RAIN WITH
THE STORMS IS ALSO EXPECTED. PERSISTENT SHOWERS AND THUNDERSTORMS
WILL CONTINUE AT TIMES INTO EARLY NEXT WEEK PROVIDING ADDITIONAL
HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Jul 9, 1:30 PM MST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
230 PM MDT SAT JUL 9 2016

MTZ021-092115-
PETROLEUM MT-
230 PM MDT SAT JUL 9 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PETROLEUM COUNTY UNTIL
315 PM MDT...

AT 229 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 12
MILES NORTHEAST OF GRASS RANGE...OR 17 MILES NORTHWEST OF WINNETT...
MOVING NORTHEAST AT 45 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
TIEGEN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4718 10874 4719 10872 4727 10872 4727 10859
      4730 10859 4731 10834 4732 10831 4753 10831
      4756 10796 4711 10798 4694 10861 4710 10861
      4710 10874
TIME...MOT...LOC 2029Z 238DEG 48KT 4717 10863

GFF

The radar

The Billings radar (KBLX), 138 km away, was scanning. The volume nearest the first event began at 20:58 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Petroleum

When
July 9, 2:01 PM MST
Where
Petroleum County, 5.71 mi NNE of Winnett
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
47.080, -108.320

Trained spotter reported quarter sized hail.

Thunderstorm Wind, Garfield

When
July 9, 4:07 PM MST
Where
Garfield County, 8.92 mi WSW of Cohagen
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
46.990, -106.780

Trained spotter reported 60 mph winds and pea sized hail.

Thunderstorm Wind, Valley

When
July 9, 6:24 PM MST
Where
Valley County, 13.81 mi SW of Hinsdale
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
48.240, -107.260

Trained spotter reported some small trees bent over. Winds estimated at 58 mph.

Thunderstorm Wind, Valley

When
July 9, 6:50 PM MST
Where
Valley County, 0.69 mi S of Hinsdale
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
48.390, -107.080

Public reported 60 mph wind gusts.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2016Every state in 2016This day in weather historyWarnings in Montana, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 648084, 648086, 648089, 648090.